Beta-blockers

Beta-blockers

medications

Alternate names

cardiac medication, heart medication, atenolol, carvedilol, esmolol, labetalol, metoprolol, nadolol, nebivolol, propranolol, sotalol, timolol

Toxicity to pets

Beta-blockers are a common type of heart medication used in both human and veterinary medicine for heart disease and for blood pressure regulation. While beta-blockers are commonly used in cats and dogs, accidental overdose can result in severe, life-threatening poisoning due to the drug’s narrow margin of safety. This means that only a small amount of the drug can result in severe poisoning. Overdose can result in heart failure, a very slowed heart rate, severe hypo-tension (low blood pressure), and secondary acute kidney failure. Aggressive and immediate treatment must be initiated, and includes decontamination, heart and blood pressure monitoring, aggressive IV fluids, blood work monitoring, and symptomatic supportive care. With severe toxicosis, the use of high-dose insulin therapy or intravenous lipid emulsion can be used.

If you think your dog or cat were poisoned by a beta-blocker heart medication, call your veterinarian or Pet Poison Helpline immediately for life-saving treatment advice.

Common signs to watch for:

  • Nausea
  • Vomiting
  • Weakness
  • Collapse
  • Slowed heart rate
  • Lethargy
Beta-blockers

Speak to an expert now:

(855) 764-7661

59 incident fee applies

Call now:

(855) 764-7661

Disclaimer

The content of this page is not veterinary advice. A number of factors (amount of substance ingested, size of the animal, allergies, etc.) determine what is toxic to a particular pet. If you think your pet has eaten something potentially toxic, call Pet Poison Helpline or seek immediate veterinary treatment.